Nebraska, 2011

Flash Flooding and Hail in Nebraska, July 5 to 6, 2011

July 5 to 6, 2011 · NWS GID · 34 events in 9 counties and zones

Between the mid-afternoon and late-evening hours on this Wednesday, separate corridors of severe thunderstorms rolled southward across both eastern and western sections of South Central Nebraska. The first and most widespread round of severe storms focused east of the Highway 281 corridor between 4 PM and 8 PM CDT.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$365,000
Crop damage
$7.0 million
Events
34

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

Between the mid-afternoon and late-evening hours on this Wednesday, separate corridors of severe thunderstorms rolled southward across both eastern and western sections of South Central Nebraska. The first and most widespread round of severe storms focused east of the Highway 281 corridor between 4 PM and 8 PM CDT. These initial storms, highlighted by a mostly outflow-dominant supercell, rapidly intensified across Polk County along the leading edge of a weak east-west line of convection sagging southward from northeast Nebraska. For the next several hours, the initial supercell cluster along with subsequent severe multicell storms developing along its outflow boundary dropped south-southeast through several counties, eventually exiting southern Thayer County around 8 PM CDT. Along the way, there were multiple reports of large hail up to golf ball size and damaging winds up to around 70 MPH. Although no tornadoes were reported, a brief funnel cloud was sighted near the York-Seward County line. One of the most notable areas of wind damage occurred in and near Waco in York County, where several trees and large branches were blown down in town, and three grain bins were destroyed a few miles southeast of town. In eastern Nuckolls County, several minutes of large hail resulted in crop damage along a narrow corridor between Oak and Ruskin. In addition to hail and wind, torrential rainfall of 2.5 to around 4 inches fell in a short time across parts of Polk and York Counties. This resulted in localized flash flooding, with water running over a few roads including Highway 81/92 just west of Osceola.

Around the time the initial corridor of severe storms exited southeast portions of the area, a new east-west line of strong to severe convection flared up well to the northwest, first affecting areas west of Highway 281 and north of Interstate 80. Although this new line of storms eventually dropped southward across the majority of South Central Nebraska, the main focus for severe weather clearly targeted Dawson and Phelps Counties mainly between 9 and 11 PM CDT. Reports from these counties included a roof blown off an outbuilding west of Sumner, and ping pong ball size hail covering Highway 23 between Bertrand and Loomis. In addition, radar-derived products estimated that at least 4 inches of rain might have fallen across northern portions of Dawson County. Although this second round of severe storms weakened around 11 PM CDT, additional non-severe storms continued drifting through portions of South Central Nebraska well into the early morning hours of Thursday the 6th.

The synoptic and mesoscale environment was quite supportive for southward moving clusters of severe storms, thanks to the combination of a very unstable airmass in the presence of favorable west-northwest flow aloft. Around the time of initial afternoon development in the Polk County area, MLCAPE values were quite high, around 4000 J/kg, in the presence of deep-layer vertical wind shear around 40 knots. Despite a lack of pronounced upper forcing, a corridor of weak shortwave energy spread into Nebraska from the north and west, focused along the northern periphery of a broad ridge centered over the southern United States. At the surface, an east-west quasi-stationary front took shape near the Nebraska-Kansas border during the afternoon. Light easterly breezes north of this boundary allowed low level moisture to pool, with surface dewpoints climbing into the low-mid 70s.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Jul 5, 4:44 AM CST, 1 hour 16 minutes earlier.

Area forecast discussion, Jul 5, 4:44 AM CST, 1 hour 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
544 AM CDT TUE JUL 5 2011

.AVIATION...12Z KGRI TAF. DESPITE RECENT MODEL SOLUTIONS DEPICTING
LOW STRATUS AND REDUCED VISIBILITY...THIS IS NOT COMING TO
FRUITION EXCEPT FOR A FEW RANDOM SITES RECEIVING MVFR VISIBILITY.
IT WILL BE DIFFICULT FOR MUCH MORE FOG TO DEVELOP AT THIS STAGE IN
THE MORNING...SO I AM TAKING OUT THE STRATUS AND FOG THIS MORNING
FOR THE FORECAST. A COLD FRONT IS STILL EXPECTED TO BRING A GOOD
SHOT AT SOME THUNDERSTORMS BY AFTERNOON ALONG AND BEHIND THE
FRONT. THERE SHOULD BE ENOUGH SHEAR BEHIND THE FRONT TO FOSTER
SOME POSSIBLE STRONG TO SEVERE THUNDERSTORMS. CONFIDENCE IS NOT
HIGH AS MODELS ARE ALL OVER THE PLACE...BUT A REASONABLE
EXPECTATION WOULD BE AT LEAST A LULL DURING THE EVENING BEFORE
ANOTHER POSSIBLE MCS COMES DOWN THE PIKE LATE TONIGHT. THIS IS
CERTAINLY NOT A HIGH CONFIDENCE SCENARIO...SO A PROB30 GROUP HAS
BEEN INTRODUCED FOR THIS.

&&

.PREV DISCUSSION... /ISSUED 336 AM CDT TUE JUL 5 2011/

DISCUSSION...MAIN FORECAST CONCERNS WILL BE THUNDERSTORM CHANCES
THROUGH THE REMAINDER OF THE WORK WEEK.

SURFACE ANALYSIS SHOWS A COLD FRONT ACROSS WESTERN NEBRASKA INTO
CENTRAL SOUTH DAKOTA. CURRENTLY THE THUNDERSTORM ACTIVITY IS ALONG
THE FRONT IN SOUTH DAKOTA. AN UPPER LEVEL RIDGE CONTINUES TO BE
THE MAIN FEATURE THROUGH THE WEEK...BUT THERE ARE SEVERAL UPPER
LEVEL WAVES THAT MOVE THROUGH THE RIDGE AND WILL BRING A CHANCE
FOR THUNDERSTORMS TO THE REGION.

THE SURFACE COLD FRONT WILL MOVE THROUGH THE FORECAST AREA THIS
AFTERNOON AND TONIGHT. AS THE FIRST UPPER LEVEL WAVE MOVES INTO
THE AREA THUNDERSTORMS WILL DEVELOP MAINLY BEHIND THE FRONT THIS
AFTERNOON AND TONIGHT. WITH A FEW SHOWERS IN NORTHERN NEBRASKA
EARLY THIS MORNING THERE MAY BE SOME SHOWERS AND THUNDERSTORMS
THIS MORNING ACROSS THE NORTHERN PART OF THE FORECAST AREA...BUT
EXPECT THAT MOST OF THE THUNDERSTORMS WILL BE DURING THE AFTERNOON
AND EVENING. THE MUCAPE IS THE STRONGEST ACROSS THE AREA THIS
AFTERNOON AND EVENING BEFORE DECREASING OVERNIGHT. EXPECT
THUNDERSTORMS BEHIND THE FRONT AS IS SAGS TO THE SOUTH LATE THIS
AFTERNOON AND EVENING. THE NEXT UPPER LEVEL WAVE STARTS TO MOVE
INTO THE AREA LATE TONIGHT BUT NOT ALL MODELS HAVE STRONG QPF WITH
THIS SO WILL KEEP THE CHANCE FOR THUNDERSTORMS GOING BUT EXPECT
THAT MOST OF THE THUNDERSTORMS WILL BE DURING THE AFTERNOON AND
EVENING. THERE IS QUITE A BIT OF MOISTURE FOR THESE STORMS TO WORK
WITH AND THERE COULD BE SOME LOCALLY HEAVY RAIN WITH THEM.

MORE WEAK WAVES MOVE THROUGH THE RIDGE WEDNESDAY AND WEDNESDAY
NIGHT AND THE THUNDERSTORM CHANCES CONTINUE. THE FRONT CONTINUES
TO DRIFT TO THE SOUTH...BUT THUNDERSTORMS ARE EXPECTED NORTH OF
THE FRONT NEARER TO THE UPPER WAVE AND WHERE MOISTURE IS POOLING
WITH EAST WINDS ACROSS THE AREA. THURSDAY THROUGH FRIDAY THE UPPER
LEVEL WAVES THAT AFFECT THE AREA ARE A LITTLE WEAKER AND THERE IS
A WEAK SURFACE HIGH PRESSURE SYSTEM BUT STILL EXPECT THAT THERE
COULD STILL BE SOME ISOLATED THUNDERSTORMS AROUND. MADE NO CHANGES
TO FRIDAY AND BEYOND.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&

AVIATION...HEINLEIN
Hazardous weather outlook, Jul 5, 4:04 AM CST, 1 hour 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
504 AM CDT TUE JUL 5 2011

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
061200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
504 AM CDT TUE JUL 5 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG AND NORTH OF A FRONT
AS IT MOVES THROUGH THE OUTLOOK AREA. THUNDERSTORMS ARE POSSIBLE
NORTH OF INTERSTATE 80 THIS MORNING...THEN ARE EXPECTED TO SPREAD
SOUTH ACROSS THE AREA DURING THE AFTERNOON AND EVENING. SOME OF
THESE STORMS COULD BE SEVERE WITH WIND GUSTS TO AROUND 70
MPH...HAIL TO THE SIZE OF QUARTERS AND LOCALLY HEAVY RAINFALL.

IN ADDITION...HEAT INDEX VALUES ARE EXPECTED TO CLIMB TO 98 TO
103 DEGREES ALONG AND SOUTH OF HIGHWAY 136 IN SOUTH CENTRAL
NEBRASKA AND ACROSS NORTH CENTRAL KANSAS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

FOR WEDNESDAY THROUGH THE WEEKEND...THERE ARE PERIODIC CHANCES
FOR THUNDERSTORMS ACROSS THE OUTLOOK AREA. IT IS TOO EARLY TO
DETERMINE THE SEVERE WEATHER POTENTIAL WITH STORMS DURING PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED MAINLY THIS AFTERNOON AND
EVENING.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

The radar

The Omaha radar (KOAX), 103 km away, was scanning. The volume nearest the first event began at 11:57 UTC.

Open the radar archive at this moment

Event by event

18 hail, 9 thunderstorm wind, 5 heavy rain, 2 flash flood. Local standard time, as filed.

Heavy Rain, York

When
July 5, 6:00 AM CST to July 6, 6:00 AM CST
Where
York County, 7 mi NE of York
Reported by
Public
Coordinates
40.942, -97.485

Total rainfall of 3.05 inches fell over the past 24 hours.

Heavy Rain, Polk

When
July 5, 6:00 AM CST to July 6, 6:00 AM CST
Where
Polk County, 2 mi WNW of Shelby
Reported by
Public
Coordinates
41.211, -97.466

Total rainfall of 3.46 inches fell over the past 24 hours.

Heavy Rain, Polk

When
July 5, 6:00 AM CST to July 6, 6:00 AM CST
Where
Polk County, Osceola
Reported by
COOP Observer
Coordinates
41.180, -97.550

Total rainfall of 3.86 inches fell over the past 24 hours, most falling during the late afternoon hours on the 5th.

Heavy Rain, Polk

When
July 5, 3:00 PM CST to 4:45 PM CST
Where
Polk County, Osceola
Reported by
Law Enforcement
Coordinates
41.180, -97.550

Between 4 and 5:45 p.m., 4.20 inches of rain fell in Osceola.

Heavy Rain, Polk

When
July 5, 3:00 PM CST to 4:45 PM CST
Where
Polk County, 5 mi N of Osceola
Reported by
Law Enforcement
Coordinates
41.252, -97.550

Between 4 and 5:45 p.m., 4.10 inches of rain fell 5 miles north of Osceola.

Thunderstorm Wind, Polk

When
July 5, 3:23 PM CST
Where
Polk County, Osceola
Measured
52 kt (60 mph) estimated gust
Property damage
$20,000
Reported by
COOP Observer
Coordinates
41.180, -97.550

Wind gusts were estimated at 60 MPH, knocking down a large tree limb which caused roof damage to the garage.

Hail, Polk

When
July 5, 3:26 PM CST
Where
Polk County, Osceola
Measured
1 in hail
Reported by
COOP Observer
Coordinates
41.180, -97.550

Hail, Polk

When
July 5, 3:31 PM CST to 3:35 PM CST
Where
Polk County, Osceola
Measured
1.5 in hail
Property damage
$25,000
Crop damage
$1.0 million
Reported by
COOP Observer
Coordinates
41.180, -97.550

Thunderstorm Wind, York

When
July 5, 3:56 PM CST
Where
York County, Benedict
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
41.000, -97.620

Wind gusts were estimated at 60 MPH.

Thunderstorm Wind, York

When
July 5, 4:15 PM CST
Where
York County, Benedict
Measured
61 kt (70 mph) estimated gust
Property damage
$25,000
Reported by
Trained Spotter
Coordinates
41.000, -97.620

Wind gusts were estimated between 60 and 70 MPH. Numerous tree limbs up to 6 inches in diameter were blown down.

Flash Flood, Polk

When
July 5, 4:15 PM CST to 8:15 PM CST
Where
Polk County, 4.25 mi ESE of Polk to 3.89 mi ESE of Durant
Cause
Heavy Rain
Reported by
Public
Coordinates
41.047, -97.731

Rainfall amounts of 2 to 4 inches fell over a short period of time across central and southern portions of Polk County, which resulted in water running over Highway 81/92 just west of Osceola as well as a few area rural roads.

Flash Flood, York

When
July 5, 4:15 PM CST to 8:15 PM CST
Where
York County, 3.75 mi ENE of Arborville to 4.51 mi WSW of Benedict
Cause
Heavy Rain
Reported by
Public
Coordinates
41.047, -97.731

Rainfall amounts of 1 to 3 inches fell over a short period of time across northern portions of York County, which resulted in water over a few area rural roads.

Thunderstorm Wind, York

When
July 5, 4:25 PM CST to 4:27 PM CST
Where
York County, Waco to 3 mi SSE of Waco
Measured
61 kt (70 mph) estimated gust
Property damage
$120,000
Crop damage
$1.0 million
Reported by
Newspaper
Coordinates
40.900, -97.450

Wind gusts were estimated at 60 to 70 MPH. Numerous tree limbs were blown down in town, some a foot or more in diameter. Approximately 2.5 miles southeast of town, 3 grain bins were destroyed and an irrigation pivot was overturned.

Hail, Hamilton

When
July 5, 4:47 PM CST
Where
Hamilton County, 2 mi NE of Hampton
Measured
1.75 in hail
Property damage
$25,000
Crop damage
$1.0 million
Reported by
Emergency Manager
Coordinates
40.891, -97.873

Hail, Hamilton

When
July 5, 4:50 PM CST to 5:05 PM CST
Where
Hamilton County, 5 mi N of Giltner
Measured
0.88 in hail
Reported by
Public
Coordinates
40.852, -98.150

Hail, Fillmore

When
July 5, 4:53 PM CST
Where
Fillmore County, Exeter
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
40.650, -97.450

Thunderstorm Wind, Fillmore

When
July 5, 4:53 PM CST
Where
Fillmore County, Exeter
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.650, -97.450

Wind gusts were estimated at 60 MPH.

Hail, Hamilton

When
July 5, 5:05 PM CST
Where
Hamilton County, 7 mi NE of Giltner
Measured
1.75 in hail
Property damage
$25,000
Crop damage
$1.0 million
Reported by
Public
Coordinates
40.852, -98.055

Hail, Nuckolls

When
July 5, 5:30 PM CST to 6:00 PM CST
Where
Nuckolls County, 2.81 mi W of Oak to 0.33 mi N of Ruskin
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
40.236, -97.903

Golf ball size hail fell for approximately 30 minutes. Crop damage was reported from Oak to Ruskin along an approximately 4 mile wide path.

Hail, Fillmore

When
July 5, 5:57 PM CST
Where
Fillmore County, 1 mi W of Fairmont
Measured
1.75 in hail
Property damage
$25,000
Crop damage
$1.0 million
Reported by
Emergency Manager
Coordinates
40.630, -97.589

Hail, Clay

When
July 5, 6:03 PM CST
Where
Clay County, 4 mi S of Sutton
Measured
1 in hail
Reported by
Public
Coordinates
40.542, -97.850

Hail, Nuckolls

When
July 5, 6:30 PM CST
Where
Nuckolls County, 4 mi SE of Oak
Measured
0.75 in hail
Reported by
Public
Coordinates
40.189, -97.796

Hail, Clay

When
July 5, 6:31 PM CST
Where
Clay County, 6 mi E of Clay Center
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.530, -97.936

Hail, Nuckolls

When
July 5, 6:37 PM CST
Where
Nuckolls County, 3 mi N of Ruskin
Measured
1 in hail
Reported by
Public
Coordinates
40.193, -97.870

Hail, Thayer

When
July 5, 7:08 PM CST to 7:09 PM CST
Where
Thayer County, Chester
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.020, -97.620

Thunderstorm Wind, Dawson

When
July 5, 8:15 PM CST
Where
Dawson County, 2 mi W of Sumner
Measured
56 kt (64 mph) estimated gust
Property damage
$25,000
Crop damage
$1.0 million
Reported by
Newspaper
Coordinates
40.950, -99.558

Wind gusts were estimated at 65 MPH, with an outbuilding losing part of its roof. Crop damage was also reported in the area.

Hail, Dawson

When
July 5, 8:36 PM CST to 8:38 PM CST
Where
Dawson County, 1 mi N of Lexington
Measured
1.75 in hail
Property damage
$25,000
Crop damage
$1.0 million
Reported by
Trained Spotter
Coordinates
40.794, -99.730

Thunderstorm Wind, Dawson

When
July 5, 8:42 PM CST
Where
Dawson County, 2 mi E of Cozad
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.870, -99.932

Wind gusts were estimated at 60 MPH.

Thunderstorm Wind, Dawson

When
July 5, 8:58 PM CST
Where
Dawson County, Overton
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.730, -99.530

Wind gusts were estimated between 60 and 70 MPH. Small tree limbs were blown down.

Hail, Dawson

When
July 5, 9:04 PM CST
Where
Dawson County, 4 mi W of Overton
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
40.730, -99.606

Crop damage was reported in the area.

Hail, Dawson

When
July 5, 9:19 PM CST
Where
Dawson County, 4 mi S of Overton
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
40.672, -99.530

Hail up to the size of ping pong balls was covering the road just south of the Overton Interstate 80 interchange.

Hail, Phelps

When
July 5, 9:30 PM CST
Where
Phelps County, 3 mi SE of Bertrand
Measured
1.5 in hail
Property damage
$50,000
Crop damage
$2,000
Reported by
Storm Chaser
Coordinates
40.499, -99.590

Hail up to the size of ping pong balls was covering Highway 23 between Bertrand and Loomis.

Hail, Phelps

When
July 5, 9:32 PM CST
Where
Phelps County, 0.52 mi W of Westmark
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
40.600, -99.540

Thunderstorm Wind, Phelps

When
July 5, 9:44 PM CST
Where
Phelps County, 2 mi E of Loomis
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.480, -99.482

Wind gusts were estimated between 60 and 70 MPH.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2011Every state in 2011This day in weather historyWarnings in Nebraska, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 333179, 333180, 333181, 333148, 333153, 333132, 333134, 333135, 333137, 333138, 334348, 334349, 333144, 333151, 333159, 333154, 333182, 333160, 333163, 333161, 333164, 333165, 333166, 333167, 333168, 333183, 333170, 333171, 333172, 333173, 333175, 333176, 333177, 333178.